Texas, 2006

Flash Flood in Texas, May 29, 2006

May 29, 2006 · NWS LCH · 1 event in 1 county or zone

Over 3 feet of water covered the Highway 105 underpass at I-10. Other area roads have water covering them.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Over 3 feet of water covered the Highway 105 underpass at I-10. Other area roads have water covering them.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 29, 1:54 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, May 29, 1:54 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
254 AM CDT MON MAY 29 2006

.DISCUSSION...VIGOROUS CONVECTIVE CLUSTER CURRENTLY OVER SOUTHEAST
TEXAS PRIMARILY ALONG INTERSTATE 10 SOUTH INTO THE NEAR COASTAL WATERS.
THUNDERSTORMS PRIMARILY ASSOCIATED WITH STRONG LOW LEVEL
CONVERGENCE WELL DEPICTED BY MSAS IN THIS AREA. STEADY STATE
NATURE OF CONVERGENCE ZONE PRODUCING SOME COPIOUS AMOUNTS OF
RAINFALL...NEAR 5 INCHES PER DD6 OBSERVATIONS OVER NORTHWEST
JEFFERSON COUNTY. ACCORDINGLY...AN URBAN AND SMALL STREAM ADVISORY
HAS BEEN ISSUED.

EVENING LCH SOUNDING SHOWING PRECIPITABLE WATERS AT 1.91 INCHES
NEAR 50 PERCENT ABOVE NORMAL FOR THIS TIME OF YEAR. WITH
CONVECTIVE/TRIGGER TEMPERATURES IN THE LOW TO MID
80S...WEAKNESS/TROFFING ALOFT AND CONTINUED HIGH PWS...WILL
CARRY LIKELY POPS ACROSS THE AREA TODAY. HAVE INCLUDED...HEAVY
RAINFALL POTENTIAL...IN THE ZONES WITH STORM MOTION PROGGED AT 10
KNOTS OR LESS.

RAIN CHANCES REMAIN HIGH MOVING INTO TUESDAY WITH A SIMILAR
PATTERN REMAINING IN PLACE. SOME DIMINISHING OF RAIN CHANCES FOR
THE REMAINDER OF THE WEEK AS MODELS CONSISTENT IN BRINGING IN SOME
MID/UPPER LEVEL DRYING. POSSIBLE FROPA OVER THE WEEKEND.

&&

.AVIATION...CONSIDERABLE SHOWER AND THUNDERSTORMS ACTIVITY CAN BE
EXPECTED TODAY ACROSS THE REGION WITH THE ASSOCIATED MVFR/IFR
CEILINGS.

&&

.MARINE...LIGHT TO MODERATE WINDS WILL CONTINUE OVER THE NORTHWEST
GULF WITH A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  87  71  85  71 /  70  40  60  30
KBPT  87  73  85  72 /  70  40  60  30
KAEX  86  69  87  69 /  70  40  60  30
KLFT  87  71  86  70 /  70  40  60  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

MARCOTTE
Hazardous weather outlook, May 28, 4:42 AM CST, 22 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
542 AM CDT SUN MAY 28 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-291045-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
542 AM CDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
WHILE HIGH PRESSURE WILL PREVAIL AT THE SURFACE TODAY AND TONIGHT...AN
UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE NORTHEAST TO THE
SABINE RIVER AREA AT SUNSET THIS EVENING. THE APPROACH OF THE
UPPER LEVEL DISTURBANCE WILL PRODUCE UNSTABLE CONDITIONS IN AN
ATMOSPHERE WHERE LOW LEVEL MOISTURE WILL BE ABUNDANT. THIS WILL ALLOW
THE PRODUCTION OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
MAINLY DURING DAYTIME TODAY. A FEW SEVERE STORMS COULD DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
MONDAY BUT CHANCES OF RAIN SHOULD DIMINISH BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

IT MAY BECOME NECESSARY TO REQUEST THE ASSISTANCE OF STORM
SPOTTERS AND PUBLIC SAFETY OFFICIALS IN SEVERE WEATHER DETECTION
AND WARNING TODAY OR MONDAY.

In the hours before

Special weather statement, May 28, 9:40 PM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1040 PM CDT SUN MAY 28 2006

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-291700-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON...
ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER...
NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
1040 PM CDT SUN MAY 28 2006

...WET AND WILD MEMORIAL DAY HOLIDAY POSSIBLE...

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS SOUTHERN AND
CENTRAL LOUISIANA AND SOUTHEAST TEXAS FOR MEMORIAL DAY. SOUTHERLY
WINDS HAVE BROUGHT A DEEP LAYER OF GULF MOISTURE OVER THE AREA.
THIS MOISTURE...COMBINED WITH AN UPPER LEVEL LOW...HAVE RESULTED
IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA DURING THE
WEEKEND. THIS ACTIVITY WILL INCREASE THROUGH MONDAY AFTERNOON AS
THE UPPER LOW SITS OVER THE AREA.

GUSTY WINDS...VERY HEAVY RAINS...DANGEROUS CLOUD TO GROUND
LIGHTNING...AND SMALL HAIL ARE POSSIBLE WITH THE THUNDERSTORMS.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED
SEVERE THUNDERSTORM CANNOT BE RULED OUT.

ANYONE INVOLVED IN OUTDOOR ACTIVITIES SHOULD MONITOR THE WEATHER
AND BE PREPARED TO MOVE TO A SAFE PLACE. BOATERS WHO PLAN TO GO
OUT ON AREA LAKES OR THE COASTAL WATERS SHOULD ALSO BE PREPARED
TO SEEK SAFE HARBOR AS THESE STORMS CAN DEVELOP RAPIDLY. UPDATES
ON THE WEATHER CAN BE FOUND ON OUR WEBSITE AT
WWW.SRH.NOAA.GOV/LCH...OR BY LISTENING TO NOAA WEATHER RADIO OR
LOCAL MEDIA.

LOCKWOOD/KUYPER
Special weather statement, May 28, 11:52 PM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1252 AM CDT MON MAY 29 2006

TXZ201-215-216-290700-
HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LUMBERTON...BEAUMONT/PORT ARTHUR...
ORANGE
1252 AM CDT MON MAY 29 2006

...STRONG THUNDERSTORMS IN SOUTHEAST TEXAS...

THROUGH 2 AM...STRONG THUNDERSTORMS WILL MOVE NORTH AT 20 MPH
ACROSS PORTIONS OF JEFFERSON...ORANGE...AND HARDIN COUNTIES. ONE
INTENSE THUNDERSTORM WILL MOVE FROM HAMSHIRE TO CHINA TO SOUR
LAKE. ANOTHER FROM PINE FOREST TO THE NORTH SIDE OF BEAUMONT WILL
MOVE INTO THE LUMBERTON AND SILSBEE AREAS.

THESE THUNDERSTORMS WILL HAVE TORRENTIAL DOWN-POURS...WITH
RAINFALL RATES AROUND 2 INCHES PER HOUR CAUSING NEAR ZERO
VISIBILITY AND THE POSSIBILITY OF STREET FLOODING.
ALSO...EXCESSIVE CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY
THE STORMS.

RUA
Special weather statement, May 29, 1:22 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
222 AM CDT MON MAY 29 2006

TXZ215-290815-
JEFFERSON-
222 AM CDT MON MAY 29 2006

...STORMS WITH EXCESSIVE LIGHTNING OVER WESTERN JEFFERSON COUNTY...

AT 218 AM CDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING FROM NOME TO
CHINA TO HAMSHIRE...EXTENDING SOUTH TO THE COAST...MOVING NORTH AT
15 MPH. OVER 30 CLOUD TO GROUND LIGHTNING STIKES PER MINUTE ARE
BEING RECORDED IN THIS AREA.

REMEMBER...LIGHTNING CAN STRIKE MANY MILES AWAY FROM THE RAIN. SEEK
SHELTER INDOORS AT THE FIRST SIGN OF AN APPROACHING STORM AND STAY
INSIDE FOR 30 MINUTES AFTER THE LAST SOUND OF THUNDER.

RUA
Special weather statement, May 29, 2:03 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
303 AM CDT MON MAY 29 2006

TXZ181-216-290900-
JASPER-ORANGE-
303 AM CDT MON MAY 29 2006

...STORMS WITH EXCESSIVE LIGHTNING OVER SOUTH JASPER COUNTY...ORANGE
COUNTY...

AT 300 AM CDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING FROM VIDOR TO
PINE FOREST TO EVADALE...MOVING NORTH AT 15 MPH. OVER 20 CLOUD TO
GROUND LIGHTNING STIKES PER MINUTE ARE BEING RECORDED IN THIS AREA.

REMEMBER...LIGHTNING CAN STRIKE MANY MILES AWAY FROM THE RAIN. SEEK
SHELTER INDOORS AT THE FIRST SIGN OF AN APPROACHING STORM AND STAY
INSIDE FOR 30 MINUTES AFTER THE LAST SOUND OF THUNDER.

RUA

The radar

The Lake Charles radar (KLCH), 65 km away, was scanning. The volume nearest the first event began at 09:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Orange

When
May 29, 3:20 AM CST to 5:30 AM CST
Where
Orange County, Vidor
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
30.121, -93.894 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505732.